Jump to content
Important Survey - Please Participate ×

Physician support for tapering?


[Ko...]

Recommended Posts

Can anyone here offer any pointers as to how to go about finding a physician who is supportive of a slow direct clonazepam taper consisting of steps of, say, 5-10% reduction every week or two?   
Link to comment
Share on other sites

Most physicians are supportive when you tell them you would like to taper. However, my experience is that if you show them studies or the Ashton Manual they get defensive, offended so I would not do that, they do not like to be advised by their patients. Understandable. I would tell them that I would like to taper very slowly (directed by the symptoms) because I would like to avoid withdrawal symptoms and very sensitive to changes. Tell them what I prefer and ask if they agree or if not what would they recommend and what is the reasoning behind it. Most physicians are completely in the dark regarding benzodiazepine withdrawal but want to provide care according to best of their knowledge. If they want to rush your taper you can still repeat that you are sensitive to changes (perhaps say based on previous attempt to quit). Even if they disagree with the speed or the amount of decrease the mutual goal is to get you off the drug. So keep the eyes on the prize. If your doctor is familiar with benzodiazepine withdrawal and the difficulties might arise then you would have an easier time. Based on my experiences the most you can expect that your doctor will not impede your efforts and goes along with your request.
Link to comment
Share on other sites

Unfortunately, most doctors are not benzo wise.  They prescribe it, but they’re not too great at how to stop.  Most of us have to educate our doctors.  Which means we have to figure it out.  If you tell your doctor you want to taper, and give a plan, and explain why your plan will work, and ask for support.. that can work.  Explain that you need to be in charge of your taper speed, but you’re very motivated to succeed. 

 

My doctor was not at all wise.  He said just stop after a few weeks of taking half doses.  I continued to talk to him about symptoms and success.  He is now an amazing support.  He learned a lot.  But I had to be respectful and patient and show that I was tapering. 

Link to comment
Share on other sites

Thank you for your thoughtful responses.  Via email and in person, my partner has explained to his doctor, in as objective and diplomatic a way as possible, the mutual advantages of collaborating on a patient-directed taper plan based on reductions of 5-10% every week or two.  With that said, it's quite possible that too little effort went into 1) inviting the doctor to express any misgivings he might have, and 2) discerning the reasons for those reservations. 

 

A telemed meeting is set up for later this month.  My S.O. will incorporate your excellent suggestions into the conversation, and we'll see how that works out.  :thumbsup:

 

Link to comment
Share on other sites

×
×
  • Create New...